A7 Rapid Fire: Implementing Medication Reconciliation Across the Continuum - K. White
To Med Rec and Beyond:Addressing Polypharmacy inthe Long-Term Care SettingDr. Keith WhiteClinical lead, medication reconciliation
Polypharmacy in Long-term Care A Growing Concernpolypharmacy /poly·phar·ma·cy/ (-fahr´mah-se). 1. administration of many drugstogether. 2. administration of excessivemedication.
PolyPharmacy: What We Know• Average number of meds in LTC = 9 • Range of 0 to 55!!!!!• Affects Quality of Life & Resident Safety • Decreases in: • Global health • Cognitive function • Increases in: • Transfers to acute care • Risk of falls
Adverse Drug Events• Drug Interactions • Warfarin and antibiotics, PPI’s• Aricept (donepezil) and anticholinergics• Falls• Delirium• Extra Pyramidal Symptoms (EPS)• Diarrhea
How Did We Get Here?• Treating symptoms and numbers• Treating side effects with another pill• Telephone or Faxed based medicine• Lack of evidence for “Chemoprevention”• Discharge from acute care • No information or explanation provided for medication changes/additions• Lack of awareness of medications that are anticholinergics
Medication Reviews for LTC• Occur every 6 months• Why aren’t they working? • MRP (most responsible physician) often not present • Faxed Med Review becomes a scan, rather than an active review • Easier to start or continue a drug than to stop it • Fear that an adverse event will be correlated with stopping a medication • Pharmacist lacks authority to makes changes
“ Hidden” Anticholinergics •Side Effects•Benadryl •Atxia..loss of coordination(diphenhydramine) •Decreased mucus production in the nose and throat; consequent dry, sore throat•Gravol (dimenhydrinate) •Xerostomia or dry-mouth with possible acceleration of dental caries •Cessation of perspiration; consequent decreased epidermal thermal dissipation leading to warm, blotchy, or red skin•Flexeril •Increased body temperature •Pupil dilation (mydriasis); consequent sensitivity to bright light ((cyclobenzaprine) photophobia) •Loss of accommodation (loss of focusing ability, blurred vision — cycloplegia)•Ditropan (oxybutynin) •Double-vision (diplopia) •Increased heart rate (tachycardia) •Tendency to be easily startled•Cogentin (benztropine) •Urinary retention •Diminished bowel movement, sometimes ileus - (decreases motility via the vagus nerve) •Increased intraocular pressure; dangerous for people with narrow-angle glaucoma •Shaking Possible effects in the central nervous system resemble those associated with delirium, and may include: •Confusion •Disorientation •Agitation
And The List Goes On…..• Euphoria or dysphoria• Respiratory depression• Memory problems• Inability to concentrate• Wandering thoughts; inability to sustain a train of thought• Incoherent speech• Wakeful myoclonic jerking• Unusual sensitivity to sudden sounds• Illogical thinking• Photophobia• Visual disturbances • Periodic flashes of light • Periodic changes in visual field • Visual snow • Restricted or "tunnel vision"• Visual, auditory, or other sensory hallucinations • Warping or waving of surfaces and edges • Textured surfaces • "Dancing" lines; "spiders", insects; form constants • Lifelike objects indistinguishable from reality • Hallucinated presence of people not actually there• Rarely: seizures, coma, and death• Orthostatic hypotension (sudden dropping of systolic blood pressure when standing up suddenly) and significantly increased risk of falls in the elderly population.
What Else Do We Know?• Studies show 50% of meds can be stopped with resultant improvement in global health and cognitive function• Only 2% of meds need to be restarted due to recurrence of indication• Physicians, pharmacists, nursing, and family need a solid platform from which to make decisions
What Is The Right Balance? • Level of intervention updates important • Hidden Costs to Nursing/LPN resources• Important to ask family “What would (resident) want?” rather than “What do you want?”• Must consider benefit to harm concept • NNT vs NNH (www.thennt.com)• Garfinkel algorithm
Medication Rationalization with LTC Residents DRAFT 13/03/12 14
Fijate!• When weaning meds, we must be aware of withdrawal or discontinuation syndromes and not confuse them with recurrence of symptoms• This process will require close collaboration between physician, pharmacists, nursing and family • Circle of care
What are we doing in BC?• Med Rec at Admission to Long-term Care• Shared Care Committee: Joint BCMA/MoH Committee• Polypharmacy in Long-term Care Working Group• Polypharmacy Reduction Initiative prototype in several geographic areas• Our aim is to provide sites with a solid process to implement a Polypharmacy Reduction process tailored to their particular needs
Polypharmacy ReductionInitiative• We are, or will be prototyping a Polypharmacy Reduction initiative in several geographic areas. Abbotsford West Kootenay Boundary Prince George White Rock/Surrey Chilliwack South Island South Okanagan• Each area is different and has, or will soon have various levels of “Enhanced Residential Care Physician” teams• These teams are essentially created by collaboration between HA’s and Divisions of Family Practice
QUESTIONS?“One of the first duties of the physician is to educate the masses not to take medicine.” Sir William Osler 1849-1919
A particular slide catching your eye?
Clipping is a handy way to collect important slides you want to go back to later.